Call Now
(713) 493-7860
Chat Now
With a Counselor

Heroin Withdrawal Symptoms and Timeline

Get help with heroin withdrawal symptoms and ease the discomfort of detoxing

Heroin is a highly addictive drug known as an opiate. According to the National Institutes of Health, an estimated 435,000 people use heroin in the United States. When a person smokes, snorts, or injects the drug, it stimulates the body's opiate receptors. The result is a sensation known as a "high" where a person feels a sense of euphoria. When a person abuses heroin, they will start to develop a physical and mental dependence upon the drug. As a result, they will experience heroin withdrawal symptoms. These usually occur within a few hours after a person stops using the drug.

Heroin abuse can lead to overdose and death. However, many people are afraid to quit because they don't want to go through the withdrawal symptoms associated with stopping heroin abuse. Fortunately, there are things to help with withdrawal from heroin, including medical detox treatment services. If a person does choose to go through heroin withdrawals, it's a good idea to answer the question "How long will withdrawal last?" By understanding the withdrawal process, a person is better equipped to complete the detox phase of addiction treatment.

Early Heroin Withdrawal Symptoms

When a person initially stops using heroin, they will experience symptoms that can include the following:

  • Agitation
  • Anxiety
  • Difficulty sleeping
  • Muscle aches and pains
  • Runny nose
  • Sweating
  • Yawning

According to the National Institutes of Health, a person will typically experience these symptoms within 12 hours after the last time a person has used heroin.

Later Heroin Withdrawal Symptoms

After a person experiences the initial symptoms associated with heroin withdrawal, they will go through additional, later-stage symptoms. Examples of these symptoms include:

  • Diarrhea
  • Goosebumps
  • Stomach cramps
  • Stomach upset
  • Strong cravings for heroin
  • Vomiting

While these symptoms can be highly uncomfortable, they are not life-threatening. Some people may find their symptoms are more severe than others. Because the severity of symptoms can be difficult to predict, it's best that a person seek professional help at a facility equipped for detox. Attempting to withdraw from heroin at home can be extremely difficult to accomplish and can sometimes result in relapse. There are medications and other things to help with withdrawal. Heroin withdrawal symptoms can last different lengths of time. Symptoms will usually peak anywhere from three to five days after a person has last used the drug. Once they peak, they will start to be less severe.

While a person may have navigated the most severe symptoms, they can expect to experience a post-acute withdrawal phase. This includes feelings of anxiety, tension, and fatigue. Because the symptoms associated with the post-acute withdrawal phase can be difficult, it is important that a person continue to seek rehabilitation treatment to stay sober.

Heroin: Things to Help With Withdrawal

At an inpatient treatment facility, a person can receive many treatments for heroin withdrawal symptoms. Examples include medications such as methadone or suboxone. These medications can reduce cravings for drugs while also stimulating the same receptors that heroin does without the euphoric feeling a person experiences while using heroin. Taking these medications allow a person to stop abusing illegal heroin and take a legal medication. In addition, a person can take medications to reduce nausea and vomiting that can occur with the heroin withdrawals.

While medications cannot take away all the symptoms associated with heroin withdrawal, they can reduce some symptoms and make going through heroin withdrawals easier. According to the National Institute on Drug Abuse, taking these medicines can help to reduce drug-seeking behavior as well as cut down on the likelihood that a person will engage in criminal behavior. A person can usually better go through behavioral therapies to reduce the incidence of relapse when they take medications to reduce heroin withdrawal symptoms.

Get Started on The Journey To Recovery Today!

Chat With a Counselor Call Us Now (713) 493-7860